Ohio, 2016

Flash Flood in Ohio, June 23, 2016

June 23, 2016 · NWS PBZ · 1 event in 1 county or zone

A large convective complex moved across southern Ohio into West Virginia during the early morning hours of the 23rd. Multiple thunderstorms moving across Muskingum county produced isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A large convective complex moved across southern Ohio into West Virginia during the early morning hours of the 23rd. Multiple thunderstorms moving across Muskingum county produced isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 3:21 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 23, 3:21 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
421 AM EDT THU JUN 23 2016

.SYNOPSIS...
Showers and thunderstorms will cross the region through the
morning hours. Much warmer air will settle in for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and storm chances will need to be maintained over at least
the southern half of the area this morning, as the large
convective complex exits to the south. It is possible that
activity could redevelop later today as the surface boundary will
be lying across the region, until the next shortwave trough shoves
the front southward later this afternoon. With the clouds and
precipitation, temperatures will end up a bit below normal.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Quiet weather will return for Friday as high pressure builds down
from the north. Seasonable temperatures and falling dewpoints
will create comfortable conditions.

Surface high pressure holds on through Saturday, while a 500 mb
ridge will build over the Ohio Valley. Dry conditions will be
maintained. Temperatures and dewpoints will be on the rise
Saturday, with above normal readings expected.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Dry, hot and humid Sunday, with temperatures approaching 90
degrees. Rain chances return to the forecast Sunday night as
moisture pools ahead of the next front. Some questions on the
timing and speed of the passage of the front remain, and thus
precipitation chances were maintained to some degree through the
remainder of the extended forecast. Above normal temperatures at
the start of the period will become more seasonable by Wednesday.
Superblend guidance was used as a basis for the grids.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Condition deterioration, including IFR in heavy rain for ports
from PIT southward, can be expected this morning as low pressure
and an associated thunderstorm complex cross the region.

Building high pressure will ensure improvement back to VFR by this
afternoon.

.OUTLOOK /FRIDAY THROUGH TUESDAY/...
The next chance for general restrictions is expected with a Monday
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 2 PM EDT this afternoon FOR MDZ001.
OH...Flash Flood Watch until 2 PM EDT this afternoon FOR OHZ048-
     057>059-068-069.
PA...None.
WV...Flash Flood Watch until 2 PM EDT this afternoon FOR WVZ004-012-
     021-509>514.

&&
Hazardous weather outlook, Jun 23, 3:24 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT THU JUN 23 2016

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>003-240830-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
424 AM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-OHZ048-057>059-068-069-WVZ004-012-021-509>514-240830-
GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MARSHALL-
WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
424 AM EDT THU JUN 23 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 155 km away, was scanning. The volume nearest the first event began at 10:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Muskingum

When
June 23, 5:15 AM EST to 7:30 AM EST
Where
Muskingum County, 0.53 mi W of White Cottage to 0.9 mi S of White Cottage
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.870, -82.110

Law enforcement reported State Route 345 closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641086.